Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2016, 6:02 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 6:02 PM CDT (23:02 UTC)
- Expired
- May 26, 2016, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:30 PM CDT | HAIL 1 | 9 S Wheeler, KS | |
| May 26, 6:32 PM CDT | FUNNEL CLOUD | 11 S Wheeler, KS | |
| May 26, 6:48 PM CDT | FUNNEL CLOUD | 10 S Wheeler, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
620
WUUS53 KGLD 262302
SVRGLD
KSC023-181-262345-
/O.NEW.KGLD.SV.W.0098.160526T2302Z-160526T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
NORTH CENTRAL SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 545 PM MDT/645 PM CDT/
* AT 502 PM MDT/602 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 14
MILES SOUTHWEST OF BIRD CITY...OR 14 MILES NORTH OF
GOODLAND...MOVING NORTHWEST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS.
LAT...LON 3983 10142 3962 10141 3958 10141 3942 10173
3984 10201
TIME...MOT...LOC 2302Z 130DEG 13KT 3956 10164
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
332
WWUS53 KGLD 262318
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU MAY 26 2016
KSC023-181-262345-
/O.CON.KGLD.SV.W.0098.000000T0000Z-160526T2345Z/
CHEYENNE KS-SHERMAN KS-
518 PM MDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR SOUTHERN CHEYENNE AND NORTH CENTRAL SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...
AT 518 PM MDT/618 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
MILES SOUTH OF ST. FRANCIS...MOVING NORTHWEST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS.
LAT...LON 3983 10142 3962 10141 3958 10141 3942 10173
3984 10201
TIME...MOT...LOC 2318Z 126DEG 16KT 3960 10172
HAIL...1.00IN
WIND...60MPH
$$
024358
WWUS53 KGLD 262333 RRA
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU MAY 26 2016
KSC023-181-262345-
/O.CON.KGLD.SV.W.0098.000000T0000Z-160526T2345Z/
CHEYENNE KS-SHERMAN KS-
533 PM MDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR SOUTHERN CHEYENNE AND NORTH CENTRAL SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...
AT 532 PM MDT/632 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
SOUTH OF ST. FRANCIS...MOVING NORTHWEST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS.
LAT...LON 3983 10142 3962 10141 3958 10141 3942 10173
3984 10201
TIME...MOT...LOC 2332Z 133DEG 13KT 3965 10176
HAIL...1.00IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:48 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 26, 2:48 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 148 PM MDT Thu May 26 2016 Across the Tri State region this afternoon...a mix of psunny to msunny skies as the region lies west of a warm front currently over the central portion of Kansas. Temps are ranging in the lower to mid 70s w/ dewpts ranging from the 45f to 50f west to the lower to mid 60s east due to the proximity to a warm front. To our west...a slow moving upper low over the 4-corners region of the country will make its way towards the Tri State region overnight. Do expect areal coverage of trw to increase as the afternoon/evening hours progress...which will be in tandem to the approach of the upper low to our southwest. Strong shear...current sb cape values approaching 1500-3000 j/kg especially in locales closest to the warm front...could produce severe storms with tornadoes. The area could also see 1-2" hail...winds 60-70mph or higher with any storms. Training of thunderstorms could also bring heavy rainfall and potential flooding to some areas. The combination of these these factors has put the area into mainly an enhanced to moderate risk for severe wx...which has resulted in a tornado watch for the cwa until 01z-03z. Going into Friday with the upper low will begin to move over the cwa...model dynamics for severe wx will shift east of the cwa...but do expect trw/rw thru the day due to the slow mvmnt of the system. For temps...overnight lows tonight and daytime highs Friday will be highly dependent on areal coverage of clouds/precip over the area. Looking for lows to range in the lower to mid 50s and highs Friday to range from the mid 60s west to the mid 70s east. .LONG TERM...(Friday night through Thursday) Issued at 110 PM MDT Thu May 26 2016 Upper low will be moving over the area Friday night which result in widespread showers and thunderstorms through the evening hours then gradually pulling out to the northeast after midnight. Some light precipitation may linger in the far northeast counties around McCook through Saturday morning before ending. There will be a limited severe threat early Friday evening but as the surface cold front sweeps through the severe threat will end relatively early Friday night. Storms on Saturday afternoon will be isolated and tied to surface heating in the higher terrain of eastern Colorado/Palmer Divide. Upper forcing will be quite weak with only a hint of a shortwave trough in the zonal flow. Surface instability will also be weak so do not think there will be much of a severe threat. An increase in activity is expected on Sunday as the upper flow becomes southwest with a weak embedded shortwave trough. Moderate instability is forecast but deep layer shear of only 20-30kts will probably keep any severe threat on the low end. The unsettled pattern continues into early next week with a cut off low over the northern plains resulting in general troughiness across the central plains. However by the middle of the week that system will lift into central Canada with shortwave ridging trying to build over the central Rockies and adjacent plains. As a result expect precipitation chances to decrease and temperatures increase during that time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM MDT Thu May 26 2016 Scattered thunderstorms will develop around mid afternoon as upper low approaches from the central Rockies. Some of those storms may become severe with large hail and damaging winds. Storms will become more widespread this evening as the upper low moves onto the plains. Overnight...low clouds and areas of fog will be possible due to low level upslope winds and plenty of low level moisture available. Low cigs and reduced visibilities may persist into Friday morning. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...024
Hazardous weather outlook, May 26, 11:31 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT THU MAY 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2 INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 5:53 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT THU MAY 26 2016 COZ091-262315- KIT CARSON COUNTY CO- 453 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 515 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE MARKERS 440 AND 447. HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243 TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 37 min |
| May 25, 9:18 PM CDT | Special Weather Statement | GLD | Rawlins, Thomas | 42 min |
| May 26, 6:05 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
| May 26, 6:09 PM CDT | Tornado Warning | GLD | Greeley | 25 min |
| May 26, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 40 min |
| May 26, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 64 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.